MDJunction - People Helping People
 
Ask a Question
08/07/2011 03:02 PM

New here with Panhypopituitarism

VAgirl2
 
Posts: 2
New Member

I just found this site and I think it is wonderful! I am a 28 year old female and was diagnosed with panhypopituitarism at birth. I was born 6 weeks premature and my pituitary gland wasn't fully developed. I've been on synthroid since birth then gradually started GH injections and premarin/progesterone to start puberty. I also started prednisone but then switched to dexamethasone at age 18. I went off the GH at this time because felt insecure taking shots in college and didn't want to be different.

Also at that time I switched from my pediatric endo to an adult one. Unfortunately she didn't know how to treat me correctly for my condition and it took me about 10 years to realize it - so terrible.

Now I have been seeing a WONDERFUL new endo who had me take all types of blood tests, pituitary MRI, bone density scan. He has me on the RIGHT hormones, back on GH (which I love), DHEA and recently is gradually getting me off the dexamethasone and starting hydrocortisone.

My question for the group - I hate taking these steroids. They've thinned my skin, make me bruise easily and i feel that they've bloated me and made me gain weight especially in my middle. Will the GH help counter-act some of these awful side effects?

Other than that my quality of life has seemed to improve drastically, I am just waiting for all of these hormone changes to even out and I am thankful to have found a dr who actually cares!

Reply

08/09/2011 06:36 AM
Waytoohandsome
Posts: 479
Member

Welcome!

From what I hear, most gluco steroids (HC, dex, pred) make you hungry. More hungry than needed, so you can end up overeating, hence the weight gain. If I were you, I'd stock up on foods that I like but don't add oodles of calories...fruits and veggies make you fuller but hard to gain weight on them. You gots to eat, but you don't gots to eat gravy on fried stuff.

Do you find growth hormone affects your energy level?


08/09/2011 08:34 AM
vangogh
Posts: 7
New Member

hi

i have two kids , both have familial hypopituitarism, my sis age 24 now has the same issue.

as i was raeding ur story i thought as its that of my kids. my daughter is on thyroxine and GH , she is 5.5 years old and 110 cm in height, almost it has bben two yeas on GH treatment. my son is 2.5 and perhaps will soon start GH.

ITS A LONG JOURNEY full of tears and obstacles

my sis is going to be married now and my concerns

are abt fertility. whats ur plans abt marriage and fertility.

keep in touch


08/18/2011 05:44 PM
VAgirl2
 
Posts: 2
New Member

You are right the HC and Dexa make you hungry, but I keep a pretty healthy diet and exercise regime and still notice the weight gain. My biggest issue with those drugs are the way they thin my skin but the growth hormone has helped A LOT and I do notice a difference. I have only been back on it for about 30 days so I am interested to see more improvements.

As far as marriage and fertility - why would this condition change my opinion about either? I don't see this as any sort of set back regarding either of those and I plan to marry and have kids like any other normal adult. I did see a fertility doctor about 5 years ago and it will be hard but they will just need to change my meds. Plenty of people with panhypopit have conceived. I am not too concerned.

Since I was born with this condition, I have never viewed it as a struggle....just a way of life....it is what it is and as long as I am seeing a good doctor who actually knows what he is doing I am happy! I am blessed that I found the doctor I am seeing now and that all of my levels are getting back on track.

I hope that helps.


08/22/2011 07:27 AM
JordynsGigi
JordynsGigi  
Posts: 786
Senior Member

Hi VAgirl,

As you probably know, there is a fine line between too much steroids, and not enough. Ive noticed its pretty easy to cross over either way. For me, when my hunger starts getting out of control, I cut back a bit on my steroids, until it gets back to normal...LOL

Ive only been panhypo for about 2 1/2 yrs, so I havent noticed the thin skin.. but at times I do seem to bruise very easily.. but I was relating that to too much cortisol as well. Ive been on GH for 8mos, and it made the world of difference in my quality of life. Smile

Im so happy you found a good endo.. sometimes it takes people years to be heard.


02/12/2014 03:07 PM
dani0gurl
Posts: 1
New Member

Hi! This post is from 2011 but I figure I'd respond anyways. This is the first time I've sought out a group, and I've had hypopituitarism all my life. I don't really know what the cause is though. I take synthroid, prednisone and birth control to regulate all my hormones. I took growth hormone until I was 15 and grew to 5''6, apparently I was supposed to be really short. I never met anyone ever that is like me! I only started taking prednisone 2 years ago and it changed my life. I was scared about all the side effects and I did notice stretch marks and a lil weight gain but it was worth it. Before I started taking it I was nauseous and weak all the time, especially in the mornings and had really low blood pressure. Other than that my health is pretty good!

Anyways it would be nice to meet other people like me out there online!


02/17/2014 11:10 PM
Spareme
Spareme  
Posts: 129
Member

Dex is plain nasty. HC does not give you the skin thinning/stretch marks like dex does even when both are used in physiological doses. an equivalent dose of 20mg/day HC of dexamethasone made my blood sugar high and gave me giant stretch marks everywhere after 2 weeks on it. Nothing will counteract dex it is just nasty.
Reply

Share this discussion with your friends:


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved